As if chemo didn’t have enough side effects…
News flash: it can also make you fat. There are numerous different types of chemotherapy drugs and MOST of them will probably have the opposite effect and make you lose weight from lack of appetite. (I don’t want to be insensitive because losing a lot of weight from chemo is awful, but hey a few pounds couldn’t hurt right?) But me, oh I was lucky because apparently my chemo is not the type that makes you LOSE weight. It makes you fucking fat. Ha ha ha, Satan is laughing somewhere.
So I’m not qualified to explain the exact science of it, so I’ll give you laymen’s terms. The weight gain is caused by a number of factors actually. First, the specific combination of chemo I’m on (docetaxel, doxorubicin and cyclophosphamide) is particularly harmful to the ovaries. In order to prevent harm, I’m given a hormone therapy shot, Zoladex, which causes medical menopause. FML I’m having hot flashes as I type! Anyways, Zolodex stops my body from producing estrogen; and in turn, sends my ovaries away with their bags packed on a nice little vacation. (I’d like to think they went to the South of France because they’re so chic.) Meanwhile, while my ovaries are ignoring their duties of producing estrogen and are instead sipping mojitos in Saint-Tropez, my whole metabolism slows down without the estrogen. And we all know that a slow metabolism means gradual weight gain. Secondly, the chemo drug docetaxel (Taxol) notoriously causes water retention. So you’re bloated and puffy. Third, the drugs that I am given to combat nausea are steroids, which also cause weight gain and increased appetite. These three factors combine to make a perfect storm for weight gain.
On a side note, I wanted to talk about the fact that my port is infected and it sucks! So my port, which is located under the skin right below my collar bone, has had a hard time healing from the start. My lazy immune system strikes again; because the incision where the port was put under the skin never was able to fully heal. After my second chemo session, one of the dissolvable stitches came loose and fell out of my skin. Somehow that shitty little stitch let in an infection. It burned and was painful, but the doctor gave me antibiotics and it seemed to clear up. Well that was two months ago, so fast forward to today and the infection is back. And once again, it burns and is painful and I’m put on antibiotics. I went to my plastic surgeon yesterday and he took one look at it and said “Oh boy, yeah I’m scheduling you for surgery to remove that thing.” So December 29th I’m having it removed and he’s going to try and work his plastic surgeon magic to make the scar not look ugly. I still have one chemo left on the 21st, and the nurse said they’ll have to make a game-time decision if they can use the port for chemo. They may just need to do it the old-fashioned way and stick a big needle in my arm.
Okay, sorry for that gross update. Back to talking about getting fat! So the 5 to 10 pounds that I’ve gained is not so bad, by my doctor’s standards. She said I could expect to gain up to 20 pounds! ….So you’re telling me that I’m going to look like I had a baby, except there is no baby? Get the fuck outta here. No. bye. Not happening. I’d rather starve. Ok, well maybe not.
My advice is to try meal prepping. I’ve recently started doing that with my boyfriend Jeff and I find it helps. We make a bunch of healthy meals on Sunday and Thursday and portion them all out in plastic containers, and eat that for the next few days. It’s also an awesome plan because I never know when I’m going to feel sick, so on my sick days I don’t have to worry about making lunch or dinner. My doctor also says that a few weeks after my last chemo I can expect to start losing the weigh because most of it is water weight. SO here’s to hoping I’ll be skinny enough to squeeze my ass into a cute New Years Eve dress! I can’t wait to get back to normal and see how my body recovers from all this poison. Xoxo